Discussions that mention keflex

Allergies board


Hello, I am new to this board and a newly diagnosed dermatographic. After doing some research online, I am beginning to believe this (in my case) was caused by an antibiotic that I took for an ear infection.

I took cephzil, which is a form of cephalosporin. There are many, many other names...to name a few... cefadroxil, Cefobid, cefoperazone, cefotaxime, ceftazidime, Ceftin, ceftriaxone, cefuroxime, cephalexin, cephalothin, Claforan, Fortaz, Keflex, Keflin, Keftab, Rocephin, Tazicef, Ultracef, wonder drug, Zinacef.

Apparently, there is some documentation that states that you can develop a "serum sickness" from this antibiotic..dermatographism being one of the symptoms of this "serum sickness". The problem, however, is that you do not develop life threatening allergic reactions IMMEDIATELY, such as IMMEDIATE trouble breathing and IMMEDIATE hives, which would then make the cephalosporin easy to identify as allergy causing.

Also (and this is the important part) the dermatographism does not develop until 7-21 days after taking the cephalosporin. Therefore, you (or your dr) do not put the two together and look endlessly for another cause of these mysteriously appearing hives/weals(?). Anyone out there remember eliminating EVERYTHING from their life to try and identify what causes the mysterious itching???

Here is my quandry. I have brought the cephalosporin to the attention of my allergist, who flatly refuses to believe that my dermatographism is caused by this. I cannot recall the exact time when my dermatographism started (who can!) and mistakenly told him it started about 6 weeks after the ceph. Therefore, we are now at a point of him recommeding me eliminating things from my diet (which I am not doing because I already did that, along with changing laundry detergent, avoiding dry cleaning, etc etc, as we all have before realizing that we have dermatographism.)

Anyway, I am convinced (in MY case) that it was the cephalosporin, but am curious about you all. I have noticed many people on this board with dermatographism to indicate an ear infection and was wondering if anyone can remember whether they took a form of cephalosporin for their ear infection. Did it start soon after the ear infection?

You know what, it is really important to know this for yourself, because if you are allergic to the cephalosporin family of antibiotics, then there is a chance that you also may be allergic to pennicillins, which an allergic reaction to is much more serious and could be life threatening. I have taken plently of pennicillins in the past, but who knows maybe I have developed an allergy to it now. I am not going to take that chance.

Well, there you have it. I am hoping you will respond. Thank you Jay

PS - From what I understand Dermatographism is simply your histimines getting all screwy and acting up when not appropriate. I have been taking an antihistimine (Zyrtec) which has been a life saver. No more itching. I take ONE PILL every time I feel the burning, itching sensation coming on and have found that I usually can go 36 hours between pills. Hope this help.